North Carolina, 2003Flash Flood in North Carolina, August 11, 2003
August 11, 2003 · NWS MHX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 11, 1:00 AM EST, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 11, 1:00 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
200 AM EDT TUE AUG 11 2003
A WEAK VORT WILL MOVE NE ACROSS E NC THIS MORNING AND COULD TRIGGER
SOME SCT SHRA/ISOLD TSTMS BUT APPEARS MAIN ACTION WILL BE OFFSHORE.
NO REAL TRIGGERING MECHANISM THIS AFTN OTHER THAN SEA BREEZE
BOUNDARY. SO FOR THIS MORNING WILL GO WITH 30 POPS NEAR THE COAST
AND 20 INLAND AND VICE VERSA FOR THIS AFTN. DRIER WX IS IN THE
OFFING AS UPPER TROUGH TO OUR W RETROGRADES AND THEN UPPER
HIGH/RIDGE TO OUR E MOVES W BEGINNING TOMORROW. BASICALLY NEAR CLIMO
POPS THROUGH FRI. WILL NOT TAMPER WITH EXTENDED AS WEEKEND LOOKS
PRETTY NICE FOR NOW. LATEST GFS TRIES TO WORK A COLD FRONT INTO OUR
CWA SAT BUT AT THIS POINT LOOKS LIKE IT WILL HANG UP N OF OUR CWA.
TEMPS...GUIDANCE NUMBERS ARE CLOSE AND WILL BLEND WITH A LITTLE MORE
WEIGHT TOWARD MET AS IT DID A GOOD JOB WITH YESTERDAYS HIGHS FOR
OUR CWA.
.MARINE...CURRENT BUOY TRENDS SHOWING A DECREASE IN SEA HEIGHTS NEAR
SHORE WITH PERIODS GENERALLY REMAINING BELOW 8 SECONDS. THIS IS IN
LINE WITH TRENDS IN FORECAST AND CURRENT WWIII GUIDANCE. MODELS
INDICATE LESSENING OF WIND FIELD THROUGH THE EARLY PORTION OF THE
FORECAST ALONG WITH A GRADUAL DECREASE IN SEA HEIGHTS. STILL...
NUMBERS INDICATE SOME RESIDUAL SE SWELL THROUGH MUCH OF THE FORECAST
AROUND PERIPHERY OF BERMUDA HIGH. NEAR SHORE WINDS WILL FIGHT THIS
THOUGH THROUGH LATTER PORTIONS OF FORECAST AS LARGE HIGH TRIES TO
BUILD INLAND AND WEAK SFC TROF DROPS SOUTHWARD ALONG THE COAST BY
MIDDAY SAT. THIS SHOULD HELP TO CREATE SFC WINDS MORE SW TO W WITH
SOME WIND WAVE ON TOP OF SWELL BY LATE IN THE PERIOD. WILL MENTION
MODERATE RIPS SOUTH OF HATTERAS TODAY. GIVEN DECREASE IN WIND ENERGY
AND DECREASE WAVE ENERGY RIP THREAT MAY BE EVEN A BIT LOWER...BUT
WILL MAINTAIN HEIGHTENED AWARENESS GIVEN EVENTS OF PAST FEW DAYS.
.MHX...NONE.
WS/MF
Hazardous weather outlook, Aug 11, 2:33 AM EST, 3 hours 52 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
333 AM EDT MON AUG 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS...WITH GUSTY WINDS AND DANGEROUS
LIGHTNING STRIKES ARE EXPECTED. LOCALLY HEAVY RAINFALL COULD PRODUCE
FLOODING IN POOR DRAINAGE AREAS. THERE IS ALSO A MODERATE THREAT OF
RIP CURRENTS ALONG THE BEACHES SOUTH OF CAPE HATTERAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
ARE EXPECTED THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
8
Flash Flood, Beaufort
- When
- August 11, 6:25 AM EST to 7:00 AM EST
- Where
- Beaufort County, 5 mi E of Washington
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.486, -76.845 (the zone’s center; the record gives no point)
Beaufort County 911 Center reported that part of highway 264 near NC 32 flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, August 11, 2003$1.2 million · F1 · 12 events
- Hail and Damaging Winds in Texas, August 11, 2003$781,000 · 2.75 in hail · 22 events
- Hail and Damaging Winds in Kansas, August 11, 20032 injured · $220,000 · 1 in hail · 11 events
- Flash Flood in New York, August 11 to 12, 2003$750,000 · 1 event
- Hail and Damaging Wind in Texas, August 11, 2003$700,000 · 1.75 in hail · 2 events
- Flash Flooding in New York, August 11 to 12, 2003$170,000 · 8 events
- Flash Flood in Massachusetts, August 11, 2003$200,000 · 1 event
- Flash Flood and Lightning Strike in Kentucky, August 11, 20033 injured · $55,000 · 3 events
- Hail and Damaging Winds in Texas, August 11, 2003$53,000 · 60 kt wind · 7 events
- Flash Flood in Kentucky, August 11, 2003$50,000 · 1 event
- Flash Flooding in West Virginia, August 11, 2003$35,000 · 2 events
- Damaging Winds and Lightning Strike in Illinois, August 11, 2003$30,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334655.